• IMA sites
  • IMAJ services
  • IMA journals
  • Follow us
  • Alternate Text Alternate Text
עמוד בית
Mon, 15.07.24

Search results


January 2022
Tzlil Mordechay-Heyn MD, Haggi Mazeh MD, Yair Elitzur MD, and Auryan Szalat MD
June 2021
Aviya R. Jacobs MSc, Noam Ben-Yosef MD, Yariv Tiram MD, Elchanan Juravel MD, Akiva Nachshon MD, Anat Scheiman Elazary MD, Auryan Szalat MD, Eran Zimran MD, and Mordechai Muszkat MD
August 2018
Amichai Perlman MD, Samuel N Heyman MD, Joshua Stokar MD, David Darmon MD, Mordechai Muszkat MD and Auryan Szalat MD

Background: Sodium-glucose cotransporter 2 inhibitors (SGLT2i) (such as canagliflozin, empagliflozin, and dapagliflozin) are widely used to treat patients with type 2 diabetes mellitus (T2DM) to improve glycemic, cardiovascular and renal outcomes. However, based on post-marketing data, a warning label was added regarding possible occurrence of acute kidney injury (AKI).

Objectives: To describe the clinical presentation of T2DM patients treated with SGLT2i who were evaluated for AKI at our institution and to discuss the potential pathophysiologic mechanisms.

Methods: A retrospective study of a computerized database was conducted of patients with T2DM who were hospitalized or evaluated for AKI while receiving SGLT2i, including descriptions of clinical and laboratory characteristics, at our institution.

Results: We identified seven patients in whom AKI occurred 7–365 days after initiation of SGLT2i. In all cases, renin-angiotensin-aldosterone system blockers had also been prescribed. In five patients, another concomitant nephrotoxic agent (injection of contrast-product, use of nonsteroidal anti-inflammatory drugs or cox-2 inhibitors) or occurrence of an acute medical event potentially associated with AKI (diarrhea, sepsis) was identified. In two patients, only the initiation of SGLT2i was evident. The mechanisms by which AKI occurs under SGLT2i are discussed with regard to the associated potential triggers: altered trans-glomerular filtration or, alternatively, kidney medullary hypoxia.

Conclusions: SGLT2i are usually safe and provide multiple benefits for patients with T2DM. However, during particular medical circumstances, and in association with usual co-medications, particularly if baseline glomerular filtration rate is decreased, patients treated with SGLT2i may be at risk of AKI, thus warranting caution when prescribed.

June 2007
A. Szalat, G. Erez, E. Leitersdorf

Background: The management of aspirin therapy before an invasive procedure poses a frequent clinical dilemma due to uncertainty regarding b[AS1] leeding versus thromboembolic risks associated with continuation or withdrawal of the drug. There is no evidence-based data to refer to.

Objectives: To assess the opinions of internal medicine physicians regarding aspirin therapy prior to an invasive procedure.

Methods: A questionnaire presenting nine hypothetical cases with different combinations of bleeding and thromboembolic risk was given to physicians in an Internal Medicine Division during a personal interview. For each case the participants had to choose between withdrawal of aspirin prior to an invasive procedure, continuation of aspirin, or substitution of low molecular weight heparin for aspirin. Results: Sixty-one physicians participated in the survey. For a patient with low thromboembolic risk, 77% (95% confidence interval 65.3–86.3%), 95% (87.2–98.7%) and 97% (89.6–99.5%) of physicians elected to discontinue aspirin prior to a low, intermediate or high bleeding risk procedure, respectively. For intermediate risk patients, 23% (95% CI[1] 13.7–34.7%), 59% (46.4–70.8%) and 74% (61.7–83.6%) would discontinue aspirin prior to a low, intermediate or high risk procedure, and 5% (95% CI 1.3–12.8%), 23% (13.7–34.7%) and 18% (9.9–29.2%) would substitute LMWH[2] for aspirin. For a patient with high thromboembolic risk, 1.6% (95% CI 0.08–7.8%), 11.5% (5.2–21.4%) and 18% (9.9–29.2%) recommended discontinuing aspirin prior to a low, intermediate or high risk procedure, respectively. In these situations, 18% (95% CI 9.9–29.2%), 53% (40.0–64.7%) and 57% (44.8–69.3%), respectively, would substitute LMWH for aspirin.

Conclusions: The results of the current investigation may help practicing physicians to decide whether to discontinue aspirin therapy prior to invasive procedures. The possible use of LMWH to replace aspirin as suggested here should be further evaluated in a controlled clinical study.

 



 



[2] LMWH = low molecular weight heparin

 [AS1]Is it the appropriate syntax ?


Legal Disclaimer: The information contained in this website is provided for informational purposes only, and should not be construed as legal or medical advice on any matter.
The IMA is not responsible for and expressly disclaims liability for damages of any kind arising from the use of or reliance on information contained within the site.
© All rights to information on this site are reserved and are the property of the Israeli Medical Association. Privacy policy

2 Twin Towers, 35 Jabotinsky, POB 4292, Ramat Gan 5251108 Israel